MAUDE Adverse Event Report: SYNTHES MONUMENT HOLDING SLEEVE-STANDARDFOR MATRIX; MISC ORTHO SURGICAL INSTRUMENT

SYNTHES MONUMENT HOLDING SLEEVE-STANDARDFOR MATRIX; MISC ORTHO SURGICAL INSTRUMENT
Catalog Number 03.632.001
Medical Device Problem Code Peeled/Delaminated (1454)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient information not available for reporting.Date of event: unknown.Device is an instrument and is not implanted/explanted.Concomitant devices reported: unknown screwdriver shaft stardrive for matrix (part # unknown, lot # unknown, qty.Unknown); unknown t-handle with ratchet wrench and with torque limiter (part # unknown, lot # unknown, qty unknown); unknown pedicle screw (part # unknown, lot # unknown, qty.Unknown).Subject device has been received and a device history records review was conducted.The report indicates that the: part # 03.632.001; lot # 6611820; dhr review for part #03.632.001, lot #6611820; release to warehouse date: 29-jul-2011, 05-aug-20011, 1-dec-2011 ; supplier: (b)(4).Review of the device history record showed that there are potential issues during the manufacture of this product that would contribute to this complaint condition.A device history review, including material and material hardness reviews, was performed for the returned instruments¿ lot number with the following findings: the ncr is related to undersized dimensions of the distal threaded tip.This ncr is potentially related to the complaint condition and was addressed through scar.The returned devices are 6+ years old and functioned in the field for over 6 years; as such it is unlikely that the condition described in the ncr contributed to the complaint condition product development investigation was completed.The investigation summary indicates that: the returned matrix holding sleeves were examined and one threaded tip was found to be broken and missing a segment.The second holding sleeve had peeling distal threads which were intact; the first thread was peeling.No definitive root cause was able to be determined; the failure modes are consistent with the application of an off-axis load while engaging a screw.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint conditions.A visual inspection, drawing review and device history review were performed as part of this investigation.No product design issues or discrepancies were observed.The returned matrix holding sleeves (03.632.001 lot 6611820 x2) were examined and one threaded tip was found to be broken and missing a segment.The threaded tip¿s length should be 5.58-5.68; the tip of the returned device was measured at 4.6mm.The second holding sleeve had peeling distal threads which were intact; the first thread was peeling.The inner diameter of the threaded tips were unable to be measured due to deformation of the region as a result of post-manufacturing damage of the devices.No definitive root cause was able to be determined; the failure modes are consistent with the application of an off-axis load while engaging a screw.No functional testing was possible due to post-manufacturing damage.This complaint is confirmed.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes on an event in (b)(6) as follows: it was reported that two screwdrivers weren't retaining the screw properly during a l2-l4 decompression and fusion on (b)(6) 2017.Multiple tries were unsuccessful.Both of the drivers were shown to have visible thread damage upon inspection.The case was completed without the holding sleeves.There was no reported surgical delay, and no reported harm to the patient.There are two devices involved in this complaint.Concomitant devices reported: unknown screwdriver shaft stardrive for matrix (part # unknown, lot # unknown, qty.Unknown); unknown t-handle with ratchet wrench and with torque limiter (part # unknown, lot # unknown, qty unknown); unknown pedicle screw (part # unknown, lot # unknown, qty.Unknown).This report is 1 of 2 for (b)(4).

Brand Name
HOLDING SLEEVE-STANDARDFOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key7030033
Report Number1719045-2017-11172
Device Sequence Number1005571
Product Code LXH
UDI-Device Identifier10705034718668
UDI-Public(01)10705034718668(10)6611820
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.001
Device Lot Number6611820
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/02/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2017
Initial Report FDA Received Date11/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1